Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


What's the Rate of Progression with a high viral load?
Oct 24, 2005

I am a 56 year old WM and I recently tested positive. I believe I've been infected for 5 months. My CD4 count is 841 and viral load is 214,000. I understand that most HIV experts recommend starting treatment when the CD4 count nears 350, however some suggest early treatment as an option for those with a high viral load. Any advice about that?

With a high viral load, typically how fast does the T-Cell count drop?

Thanks !

Response from Dr. Young

Thanks for your post.

I tend to use the CD4 count as the primary measure of when to start my asymptomatic patients on medications. Some doctors will use high viral loads (>100K) as a sole determinate of starting, but I'll use the high viral load as an indicator to make sure that such patients get routine lab monitoring-- every 3 months.

If the monitoring indicates a significant decreasing trend in CD4s, I'll begin discussions about starting on medications.

As for your last question, every patient is individual; it's the lab testing that is really important, rather than my gross guess. That said, in patients like you, it's not unusual to see a 100-200 cell drop per year. Even with this prediction, you might predict that it could be at least a year or two before you'd have to start on meds-- there's time to get additional lab testing to predict your individual CD4 trajectory.

Good luck, good health to you. BY



Previous
Low Platelet Count Follow-up
Next
any medicine i could taketo be negative for hepa test?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement